Alert archive / California / Tornado Warnings in 2014
Tornado Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Feb 28, 2014, 6:28 PM PST for Sacramento County, Sutter County, Yolo County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2014, 6:28 PM PST (02:28 UTC)
- Expired
- Feb 28, 2014, 7:00 PM PST
- In force
- 32 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Sacramento County, CA, Sutter County, CA, Yolo County, CA
The radar
The Sacramento radar (KDAX), 29 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
319 WFUS56 KSTO 010228 TORSTO CAC067-101-113-010300- /O.NEW.KSTO.TO.W.0001.140301T0228Z-140301T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 628 PM PST FRI FEB 28 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... EXTREME NORTHWESTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA... SOUTH CENTRAL SUTTER COUNTY IN CENTRAL CALIFORNIA... EAST CENTRAL YOLO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 700 PM PST * AT 624 PM PST...A WEATHER SPOTTER REPORTED A FUNNEL CLOUD 9 MILES SOUTH OF KARNAK...OR 6 MILES EAST OF WOODLAND NEAR INTERSTATE 5...MOVING NORTH AT 25 MPH. A BRIEF TOUCHDOWN IS POSSIBLE. * THE TORNADO WILL BE NEAR... KARNAK AND VERONA BY 645 PM PST... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3884 12169 3883 12157 3865 12161 3866 12172 TIME...MOT...LOC 0226Z 186DEG 21KT 3867 12166 $$ JHM
2 follow-up statements
308 WWUS56 KSTO 010246 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 646 PM PST FRI FEB 28 2014 CAC067-101-113-010300- /O.CON.KSTO.TO.W.0001.000000T0000Z-140301T0300Z/ YOLO CA-SUTTER CA-SACRAMENTO CA- 646 PM PST FRI FEB 28 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM PST FOR EXTREME NORTHWESTERN SACRAMENTO...SOUTH CENTRAL SUTTER AND EAST CENTRAL YOLO COUNTIES... AROUND 624 PM PST...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD SOUTHEAST OF WOODLAND NEAR INTERSTATE 5...AND STATED THE FUNNEL WAS ABOUT HALF THE WAY FROM CLOUD BASE TO THE GROUND. AT 642 PM...THE STORM WAS LOCATED NEAR KARNAK...OR 9 MILES NORTHEAST OF WOODLAND...MOVING NORTH AT 25 MPH. RADAR SUGGESTS THE STORM HAS STRENGTHENED AND A TOUCHDOWN IS MORE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3884 12169 3883 12157 3865 12161 3866 12172 TIME...MOT...LOC 0241Z 186DEG 21KT 3876 12165 $$ JHM
233 WWUS56 KSTO 010304 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 704 PM PST FRI FEB 28 2014 CAC067-101-113-010314- /O.EXP.KSTO.TO.W.0001.000000T0000Z-140301T0300Z/ YOLO CA-SUTTER CA-SACRAMENTO CA- 704 PM PST FRI FEB 28 2014 ...THE TORNADO WARNING FOR EXTREME NORTHWESTERN SACRAMENTO...SOUTH CENTRAL SUTTER AND EAST CENTRAL YOLO COUNTIES HAS EXPIRED... THE STORM HAS WEAKENED NORTH OF KARNAC AND THE TORNADO THREAT HAS ENDED. LAT...LON 3884 12169 3883 12157 3865 12161 3866 12172 TIME...MOT...LOC 0246Z 186DEG 21KT 3879 12165 $$ JHM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Feb 28, 4:04 PM PST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 28, 4:04 PM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 404 PM PST Fri Feb 28 2014 .Synopsis... Widespread showers and isolated to scattered thunderstorms across the area through this evening. Precipitation will taper off overnight tonight. Isolated to scattered showers may linger into Saturday. Unsettled weather continues Sunday into next week with periods of precipitation...especially over the Interstate 80 corridor and north. && .Discussion... Low pressure system gradually moving southeast offshore of California and disturbances moving around the low are rotating through Northern California. This is bringing waves of precipitation through the area today. Thunderstorms are possible into this evening possibly bringing heavy rain, strong winds, hail and localized flooding. Moderate to heavy precipitation has led to local flooding with ponding of water on roadways and in low lying areas and rises in small streams. An urban and small stream flood advisory is valid through 715 pm. The instability should decrease after sunset decreasing the threat of thunderstorms. Precipitation should taper off overnight. Snow levels are around 4500 to 5500 feet but may be locally lower with heavier showers. A winter weather advisory continues until 10 pm for the Sierra with additional snow accumulation to around 6 inches this afternoon and evening. Motorists should be prepared for winter driving conditions and check CalTrans for chain controls and road updates. Precipitation amounts will vary due to the convective nature of the storms, so locally higher amounts are possible. Scattered showers may linger during the day tomorrow but will taper off by evening as the low weakens and moves onshore into Southern California. This will bring a break in precipitation for most places...especially the valley Saturday afternoon and night. Temperatures are in the mid 50s in the valley this afternoon and 30s to 40s in the mountains...which is about 3 to 8 degrees below normal for this time of year. Temperatures will generally warm up a few degrees on Saturday and Sunday bringing max temperatures closer to normal for this time of year. Temperatures are generally expected to be near to a little above normal for this time of year next week. A couple disturbances may move through fairly zonal flow over the area Sunday and Monday bringing a chance of showers...especially around the Interstate 80 corridor and North. Another low pressure system may dip down into the area Wednesday night into Thursday bringing a better chance of precipitation across the entire area. Weak ridge builds in behind this low for a dry day on Friday. && .Aviation... Cold frontal system currently moving through northern California. Expect periods of showers, occasionally heavy, through this evening then becoming more isolated Saturday. Isolated TSRA possible generally south of KOVE this evening. VFR to IFR conditions should be expected in SHRA across the Valley through Saturday, with widespread IFR/LIFR conditions over the mountains. Across the Valley, south winds around 5-15 kt through early evening. Over the mountains, SW wind gusts up to 45 kts through today. Lighter south winds overnight and Saturday. Dang && .STO Watches/Warnings/Advisories... Winter weather advisory until 10 pm pst this evening above 6000 feet in the west slope northern sierra nevada...western plumas county/lassen park. Urban and Small Stream Flood Advisory until 715 pm &&
In the hours before
Local storm report, Feb 28, 5:15 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
515 PM PST FRI FEB 28 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 ESE LINCOLN 38.90N 121.31W
02/28/2014 M1.52 INCH PLACER CA TRAINED SPOTTER
HEAVY RAIN DURATION 24 HOURS OBSERVER
LOCATION LINCOLN
&&
NWS SACRAMENTO CA
IRIS SYSTEMNearby
Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.